Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Rings with the contraction property


Author: William J. Wickless
Journal: Proc. Amer. Math. Soc. 27 (1971), 57-60
MSC: Primary 16.20
DOI: https://doi.org/10.1090/S0002-9939-1971-0266954-3
MathSciNet review: 0266954
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A ring $ R$ (not necessarily commutative or with unit) has the contraction property iff every ideal of every subring of $ R$ is a contracted ideal.

It is shown that $ R$ is a primitive ring with the contraction property iff $ R$ is an absolutely algebraic field. This result, together with the fact that the Jacobson Radical of a ring with the contraction property is nil, shows that a nil semisimple ring with the contraction property is a subdirect sum of absolutely algebraic fields (and is therefore commutative).

It is shown that if $ R$ is a torsion free nil ring with the contraction property then $ {R^2} = (0)$. It follows that any torsion free ring with the contraction property is the extension of a zero ring and a subdirect sum of absolutely algebraic fields. Also, if $ R$ is a nil ring with the contraction property then $ {R^2}$ is torsion as an additive group.


References [Enhancements On Off] (What's this?)

  • [1] Nathan Divinsky, Rings and radicals, Mathematical Expositions No. 14, University of Toronto Press, Toronto, Ont., 1965. MR 0197489
  • [2] I. N. Herstein, Noncommutative rings, The Carus Mathematical Monographs, No. 15, Published by The Mathematical Association of America; distributed by John Wiley & Sons, Inc., New York, 1968. MR 0227205
  • [3] Nathan Jacobson, Lectures in abstract algebra. Vol III: Theory of fields and Galois theory, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London-New York, 1964. MR 0172871
  • [4] Nathan Jacobson, Structure of rings, American Mathematical Society Colloquium Publications, Vol. 37. Revised edition, American Mathematical Society, Providence, R.I., 1964. MR 0222106
  • [5] William J. Wickless, A characterization of the nil radical of a ring, Pacific J. Math. 35 (1970), 255–258. MR 0272812
  • [6] Oscar Zariski and Pierre Samuel, Commutative algebra, Volume I, The University Series in Higher Mathematics, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1958. With the cooperation of I. S. Cohen. MR 0090581

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16.20

Retrieve articles in all journals with MSC: 16.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0266954-3
Keywords: Contracted ideal, nil ring, absolutely algebraic field
Article copyright: © Copyright 1971 American Mathematical Society